Alert archive / Tennessee / Flash Flood Warnings in 2019

Flash Flood Warning 57, NWS Nashville, TN

August 13, 2019Davidson County, Rutherford County, Williamson County, Tennessee

NWS Nashville, TN issued this flash flood warning at Aug 13, 2019, 5:45 PM CDT for Davidson County, Rutherford County, Williamson County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2019, 5:45 PM CDT (22:45 UTC)
Expired
Aug 13, 2019, 7:45 PM CDT
In force
2 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Davidson County, TN, Rutherford County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 34 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.8 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2485 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted.

454 
WGUS54 KOHX 132245
FFWOHX
TNC037-149-187-140045-
/O.NEW.KOHX.FF.W.0057.190813T2245Z-190814T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
545 PM CDT Tue Aug 13 2019

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Southern Davidson County in Middle Tennessee...
  Northwestern Rutherford County in Middle Tennessee...
  Northeastern Williamson County in Middle Tennessee...

* Until 745 PM CDT.

* At 545 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Franklin, Smyrna, Brentwood, La Vergne, Nolensville, Forest Hills,
  Oak Hill, Bellevue, Leipers Fork, Natchez Trace At Highway 96 and
  Triune.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3603 8654 3584 8660 3590 8703 3608 8698

$$

Barnwell

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 2:21 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 13, 2:21 PM CDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
221 PM CDT Tue Aug 13 2019

.DISCUSSION...

We're in a bit of a lull here waiting for more widespread convection
to begin. A couple of storms are on the Cumberland Plateau at
forecast time, but these should move off the Plateau in less than an
hour and our focus will then shift to our northwest counties. A few
storms have popped up in Montgomery and Roberston counties, but I
think the main development is still behind these storms, as the
front is back in the Paducah area.

It still looks like all of the necessary ingredients are in place
for damaging wind gusts with storms that develop this afternoon and
evening. Surface based CAPE values in excess of 5000 J/Kg are
blanketing areas west of I-65, downdraft CAPEs are around 1200 J/Kg,
mid-level lapse rates are good (~7.0 degrees/Km) and bulk shear
values of 25-30 kts are being seen, too. Not off the chart, but with
the instability values in place, it's not going to require a whole
lot of shear to help organize at least a couple of updrafts long
enough to warrant several warnings late this afternoon and evening.
PW values are also off the charts, obviously. This morning's OHX
sounding was showing just over 2.0 inches and latest LAPS sounding
have increased those numbers to 2.16 inches in the Metro area. Storm
motions are just high enough so I'm not overly concerned about
rainfall, but these storms will be efficient rainmakers, so some
localized flooding isn't out of the question in areas that typically
see poor drainage. You know who you are.

Most of the storm activity will push south of I-40 for the evening
hours and should be falling apart prior to the midnight hour and
once it ends, that's going to be it in the rain department for
several days. Temperatures will fall back towards normals for this
time of the year and drier air will help those 90-ish afternoon
temperatures feel more bearable. The dry air will also make a couple
of evening feel much cooler, too.

As we get into the last half of the workweek and into Saturday, the
upper level pattern should shift and become more southwesterly. This
will help temperatures rebound back into the mid-90s once again for
the weekend. Dew points will also be on the rise and Sunday night,
precipitation returns to the forecast. The first half of next week
could be wet, but at least we should be dry most of this weekend.

&&

.AVIATION...
18Z TAF DISCUSSION.

The first line of thunderstorms that came out of Kentucky this
morning have worked their way south of I-40 as of 17Z. Still
expect more thunderstorms to develop later this afternoon. VCTS
will be a safe bet all across Middle TN this afternoon and will
use that at all TAF sites starting at 18Z. Also tried to use the
higher resolution models to time the expected lines of
thunderstorms via TEMPO groups. For BNA and MQY expect this to be
between 22Z and 01Z. For CSV there could be two waves...one from
20Z to 22Z and then again from 00Z to 02Z. CKV was a bit harder as
it looks like the line of storms should develop east of here.
With that thinking will leave the VCTS for CKV. Conditions should
be VFR expect for in and around thunderstorms where MVFR and IFR
can be expected.

Once the thunderstorms die off later this evening...overnight fog
becomes an issue. IFR conditions will be possible area wide
starting around to after 08Z.

Winds will be southwest around 10kts this afternoon and evening.
Gustier in and around thunderstorms. Winds will become more
northerly tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      74  90  68  91  68 /  60   0   0   0   0
Clarksville    71  88  65  88  66 /  20   0   0   0   0
Crossville     69  83  63  84  61 /  80  10   0   0   0
Columbia       72  89  66  90  66 /  80   0   0   0   0
Lawrenceburg   72  87  66  89  65 /  80   0   0   0   0
Waverly        72  89  67  89  67 /  40   0   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...

Heat Advisory until 7 PM CDT this evening for Bedford-Cannon-
Cheatham-Clay-Coffee-Davidson-De Kalb-Dickson-Giles-Hickman-
Houston-Humphreys-Jackson-Lawrence-Lewis-Macon-Marshall-Maury-
Montgomery-Perry-Putnam-Robertson-Rutherford-Smith-Stewart-
Sumner-Trousdale-Wayne-Williamson-Wilson.

&&

DISCUSSION......Unger
AVIATION........12
Hazardous weather outlook, Aug 13, 5:01 AM CDT, 12 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
501 AM CDT Tue Aug 13 2019

TNZ005>011-023>034-056>066-075-077>080-093>095-141000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
501 AM CDT Tue Aug 13 2019

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect west of the Cumberland Plateau
today. A dangerous combination of heat and humidity is expected
this afternoon with heat index values reaching 105 to 109 degrees.
Heat safety precautions are advised for any outdoor activities.

Scattered to numerous strong to severe thunderstorms are expected
to develop across southern Kentucky this afternoon, then spread
southeastward across all of Middle Tennessee from late afternoon
into the evening. Damaging winds are the main threat with these
storms, with heavy rainfall and localized flooding also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for this afternoon and evening.

Shamburger

In the hours before

Local storm report, Aug 13, 5:09 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
509 PM CDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     FLASH FLOOD      2 SE WEST NASHVILLE     36.14N  86.81W
08/13/2019                   DAVIDSON           TN   SOCIAL MEDIA

            TSPOTTER REPORT OF FLOODING AT NATCHZ TRACE BY
            VANDERBILT.

&&

EVENT NUMBER OHX1900501

CM
Local storm report, Aug 13, 5:14 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
514 PM CDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     FLASH FLOOD      2 ESE WEST NASHVILLE    36.15N  86.81W
08/13/2019                   DAVIDSON           TN   SOCIAL MEDIA

            TWITTER REPORT WITH VIDEO OF STREET FLOODING ALONG WEST
            END IN FRONT OF CENTENNIAL PARK.

&&

EVENT NUMBER OHX1900502

CM
Special weather statement, Aug 13, 5:15 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Nashville TN
515 PM CDT Tue Aug 13 2019

TNZ058-060-094-095-132300-
Lawrence TN-Lewis TN-Maury TN-Giles TN-
515 PM CDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR LEWIS...SOUTHWESTERN MAURY...
NORTHEASTERN LAWRENCE AND NORTHWESTERN GILES COUNTIES UNTIL 600 PM
CDT...

At 515 PM CDT, Doppler radar was tracking strong thunderstorms near
Hohenwald, moving east at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Columbia, Hohenwald, Mount Pleasant, Summertown, Gordonsburg and
Hampshire.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
Middle Tennessee.

LAT...LON 3549 8764 3562 8762 3559 8710 3532 8717
TIME...MOT...LOC 2215Z 282DEG 15KT 3552 8745

13
Special weather statement, Aug 13, 5:17 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Nashville TN
517 PM CDT Tue Aug 13 2019

TNZ059-061-062-075-132300-
Rutherford TN-Williamson TN-Bedford TN-Marshall TN-
517 PM CDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL...
SOUTHWESTERN RUTHERFORD...SOUTHEASTERN WILLIAMSON AND NORTHWESTERN
BEDFORD COUNTIES UNTIL 600 PM CDT...

At 517 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Spring Hill, or 15 miles north of Lewisburg,
moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Shelbyville, Chapel Hill, Eagleville, Rover, Christiana, Deason,
Unionville and Fosterville.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
Middle Tennessee.

LAT...LON 3558 8680 3576 8676 3573 8636 3547 8642
TIME...MOT...LOC 2217Z 282DEG 14KT 3566 8670

13
Special weather statement, Aug 13, 5:20 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Nashville TN
520 PM CDT Tue Aug 13 2019

TNZ027-059-060-062-132300-
Rutherford TN-Williamson TN-Davidson TN-Maury TN-
520 PM CDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAVIDSON...WEST
CENTRAL RUTHERFORD...NORTHEASTERN MAURY AND WILLIAMSON COUNTIES UNTIL
600 PM CDT...

At 520 PM CDT, Doppler radar was tracking a strong thunderstorm over
Franklin, moving east at 30 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Franklin, Smyrna, Brentwood, La Vergne, Spring Hill, Nolensville,
Forest Hills, Oak Hill, Thompson's Station, Pegram, Fairview,
Eagleville, Natchez Trace At Highway 96, Triune and Leipers Fork.

This includes the following highways...
 Interstate 40 between mile markers 192 and 196.
 Interstate 65 between mile markers 54 and 74.
 Interstate 840 between mile markers 10 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
Middle Tennessee.

LAT...LON 3599 8660 3569 8666 3571 8668 3571 8673
      3582 8722 3605 8709 3605 8705 3604 8704
      3609 8704 3610 8703
TIME...MOT...LOC 2220Z 290DEG 25KT 3591 8686

07
Local storm report, Aug 13, 5:22 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
522 PM CDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     FLASH FLOOD      2 SSW NASHVILLE         36.14N  86.81W
08/13/2019                   DAVIDSON           TN   SOCIAL MEDIA

            FLOODING ON 24TH AVE AT VANDERBILT BETWEEN 25TH AVE
            GARAGE AND VA HOSPITAL

&&

EVENT NUMBER OHX1900503

CM

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 2:32 PM CDTSpecial Weather StatementOHXCheatham, Davidson43 min
Aug 13, 2:37 PM CDTSpecial Weather StatementOHXRobertson38 min
Aug 13, 2:53 PM CDTSpecial Weather StatementOHXDavidson, Macon, Sumner, Trousdale37 min
Aug 13, 3:00 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner17 min
Aug 13, 3:06 PM CDTSevere Thunderstorm WarningOHXMacon, Smith, Sumner, Trousdale, Wilson39 min
Aug 13, 3:09 PM CDTSevere Thunderstorm WarningOHXDavidson36 min
Aug 13, 3:20 PM CDTAreal Flood AdvisoryOHXDavidson, Rutherford, Sumner, Trousdale, Williamson, Wilson55 min
Aug 13, 3:32 PM CDTSevere Thunderstorm WarningOHXWilson43 min
Aug 13, 3:35 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson, Wilson25 min
Aug 13, 3:49 PM CDTSevere Thunderstorm WarningOHXDeKalb, Smith, Wilson41 min
Aug 13, 3:54 PM CDTSpecial Weather StatementOHXCheatham, Davidson, Williamson51 min
Aug 13, 4:00 PM CDTSevere Thunderstorm WarningOHXCannon, Rutherford, Williamson, Wilson45 min
Aug 13, 4:06 PM CDTSevere Thunderstorm WarningOHXDavidson, Williamson24 min
Aug 13, 4:10 PM CDTSevere Thunderstorm WarningOHXDeKalb, Jackson, Putnam, Smith35 min
Aug 13, 4:15 PM CDTAreal Flood AdvisoryOHXDavidson2 hr
Aug 13, 4:15 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Rutherford, Warren, Wilson30 min
Aug 13, 4:39 PM CDTFlash Flood WarningOHXDavidson, Sumner, Wilson3 hr
Aug 13, 4:39 PM CDTSpecial Weather StatementOHXDeKalb, Putnam, White51 min
Aug 13, 4:44 PM CDTSpecial Weather StatementOHXDavidson, Rutherford, Williamson, Wilson31 min
Aug 13, 4:46 PM CDTSevere Thunderstorm WarningOHXWilliamson14 min
Aug 13, 4:47 PM CDTSevere Thunderstorm WarningOHXDeKalb, Warren, White28 min
Aug 13, 5:06 PM CDTSpecial Weather StatementOHXVan Buren, Warren, White39 min
Aug 13, 5:15 PM CDTSpecial Weather StatementOHXLewis45 min
Aug 13, 5:17 PM CDTSpecial Weather StatementOHXBedford43 min
Aug 13, 5:20 PM CDTSpecial Weather StatementOHXWilliamson40 min
Aug 13, 5:23 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Rutherford37 min
Aug 13, 5:33 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Lewis, Maury27 min
Aug 13, 5:34 PM CDTAreal Flood AdvisoryOHXDavidson, Rutherford, Williamson116 min
Aug 13, 5:37 PM CDTAreal Flood AdvisoryOHXGiles, Lawrence, Lewis, Maury113 min
Aug 13, 5:55 PM CDTSpecial Weather StatementOHXLewis50 min
Aug 13, 5:56 PM CDTSpecial Weather StatementOHXBedford49 min
Aug 13, 6:13 PM CDTSpecial Weather StatementOHXBedford47 min
Aug 13, 6:19 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall41 min
Aug 13, 6:54 PM CDTAreal Flood AdvisoryOHXBedford2 hr

Nearby

Flash Flood Warnings in Tennessee, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.